Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 14, NWS Topeka, KS

May 4, 2015Jackson County, Nemaha County, Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 4, 2015, 3:08 PM CDT for Jackson County, Nemaha County, Pottawatomie County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2015, 3:08 PM CDT (20:08 UTC)
Expired
May 4, 2015, 4:00 PM CDT
In force
52 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, KS, Nemaha County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:31 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 4, 12:31 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1231 PM CDT Mon May 4 2015

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 332 AM CDT MON MAY 4 2015

Early this morning a frontal boundary extended from southwest Iowa
into west central Kansas. A surface low was located over north
central Kansas along the frontal boundary. Low level jet has been
oriented parallel to the frontal zone. Outflow boundary from eastern
Nebraska convection was moving southwest across northeast Kansas at
08Z. Could see some elevated activity along this boundary early this
morning until the low level jet weakens. Water vapor loop shows a
shortwave across northeast New Mexico. This shortwave is forecast to
move northeast along the frontal zone today reaching southeast
Nebraska by early evening. Showers ahead of the wave in southwest
Kansas may move into central and north central Kansas this morning.
The frontal boundary will sag south and extend from north central
Missouri to near Salina to southwest Kansas. Models continue to show
marginal shear around 20 to 30 kts south of the front and 30 to
40 kts near and north of the front. MUCAPE varies from 1000-2000
J/kg this afternoon and may likely be lower in parts of north
central Kansas where more clouds are expected with the above
mentioned wave and morning precipitation. Main hazards will be large
hail and strong winds. A tornado is also possible across north
central and central Kansas near the surface low in central Kansas
this afternoon. Forecast soundings show good low level turning in
the hodograph with helicity around 300 m2/s2. Tonight the low level
jet will become oriented perpendicular to the the frontal boundary
with elevated thunderstorms possible north of I-70. The convection
should sift to the north through the night as the nearly stationary
front lifts north as a warm front into southern Nebraska. Will keep
highest probability near the Nebraska border with areas south of
I-70 likely remaining dry overnight. Locally heavy rainfall will be
possible across north central and northeast Kansas tonight.
Temperatures will continue to be warm with highs in the upper 70s to
lower 80s and lows in the upper 50s to lower 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 332 AM CDT MON MAY 4 2015

Models continue to show an active, wet pattern being in place across
the region through the end of the week and even through the weekend.
By Tuesday morning, models show Monday's cold front progressing
northward into southern Nebraska as a warm front due to the
mid-level ridge centered over the southeastern U.S. building
northward into the Central Plains. This boundary should remain north
of the area, resulting in the best chance this week for dry
conditions across the majority of the forecast area. Have kept
slight chance PoPs in for far north central Kansas as the boundary
may be close enough for associated precipitation to skim the area.
However, these dry conditions will be short-lived as a mid-level
trough over the southwestern U.S. is progged to lift northeastward
into the Central Plains Tuesday night into Wednesday, supplying
decent forcing to support thunderstorm development across the region
so have likely to definite PoPs across the entire forecast area.
While models show this trough continuing to lift northward into the
Northern Plains Wednesday night into Thursday, another mid-level
closed low looks to develop along the west coast and follow a
similar track into the southwestern U.S. before lifting
northeastward into the Rockies and High Plains by the weekend. With
this mid-level pattern in place, surface low pressure should remain
anchored over the High Plains and central U.S., resulting in
continued mild temperatures and persistent southerly flow advecting
moisture from the Gulf of Mexico. This steady stream of moisture
from the Gulf northward into the region, combined with forcing from
the stalled out cold front just west of the area and a few weak
embedded shortwaves, will help to support the potential for
scattered shower and thunderstorm chances through the end of the
week and into the weekend. However, the exact timing and location of
this cold front along with any weak embedded waves is still
uncertain amongst the models, so confidence is low in when the best
periods for precipitation will be from late week through the
weekend. Models suggest that the cold front may advance a bit
further east by Friday, stretching into portions of far northern
Kansas which would help to promote better chances for precipitation.
However, models also show this boundary stalling out over the region
into the weekend with the next approaching mid-level trough finally
helping to push the cold front eastward across the area on Sunday.

Expect temperatures to remain fairly consistent across the region
this week and through the weekend as the surface pattern remains
fairly unchanged.  The persistent southerly flow will support the
steady advection of warm, moist air into the region with highs in
the 70s, lows in the upper 50s/low 60s, and dewpoints in the 50s and
60s.

&&

.AVIATION...(For the 18Z TAFs through 18Z Tuesday Afternoon)
Issued at 1231 PM CDT MON MAY 4 2015

Only minor changes to going forecast. Shifted VCTS concern one hour
later but confidence in any time or location seeing TS is too low
for inclusion. South winds increase late in the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...Hennecke
AVIATION...65
Hazardous weather outlook, May 4, 5:39 AM CDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
539 AM CDT MON MAY 4 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-051045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
539 AM CDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS MUCH
OF THE OUTLOOK AREA WITH THE HIGHER PROBABILITY NORTH OF
INTERSTATE 70. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON
AND TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS.
A TORNADO IS ALSO POSSIBLE MAINLY WEST OF A HERINGTON TO JUNCTION
CITY TO WASHINGTON LINE THIS AFTERNOON AND EVENING. LOCALLY HEAVY
RAINFALL IS ALSO EXPECTED NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE LIKELY ACROSS THE OUTLOOK AREA WEDNESDAY AND
WEDNESDAY NIGHT. A FEW OF THESE STORMS COULD POTENTIALLY BE
STRONG TO SEVERE...PRIMARILY ACROSS NORTH CENTRAL KANSAS.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY
NIGHT ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, May 4, 2:56 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT MON MAY 4 2015

KSZ023-042030-
POTTAWATOMIE-
256 PM CDT MON MAY 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE
COUNTY...

THROUGH 330 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF NORTHEASTERN POTTAWATOMIE COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE ONAGA AND HAVENSVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3946 9603 3945 9604 3940 9639 3952 9645
      3957 9619 3957 9611
TIME...MOT...LOC 1956Z 243DEG 26KT 3949 9631

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:56 PM CDTSpecial Weather StatementTOPPottawatomie34 min
May 4, 3:54 PM CDTSpecial Weather StatementTOPDickinson, Geary, Riley21 min
May 4, 3:57 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha27 min
May 4, 4:13 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha12 min
May 4, 4:16 PM CDTSpecial Weather StatementTOPDickinson, Geary, Riley29 min
May 4, 4:45 PM CDTSpecial Weather StatementTOPClay30 min
May 4, 4:54 PM CDTSpecial Weather StatementTOPDickinson21 min
May 4, 4:58 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson32 min
May 4, 4:59 PM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley3 hr
May 4, 5:29 PM CDTSpecial Weather StatementTOPGeary31 min
May 4, 5:31 PM CDTSpecial Weather StatementTOPPottawatomie29 min
May 4, 5:34 PM CDTAreal Flood AdvisoryTOPBrown, Jackson, Nemaha, Pottawatomie3 hr
May 4, 5:43 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa47 min
May 4, 5:46 PM CDTAreal Flood AdvisoryTOPClay, Dickinson, Ottawa3 hr
May 4, 6:32 PM CDTFlash Flood WarningTOPClay, Dickinson, Ottawa118 min
May 4, 6:44 PM CDTSpecial Weather StatementTOPDickinson31 min
May 4, 6:48 PM CDTSpecial Weather StatementTOPDickinson27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.